Doctors warn of a metallic taste as a side effect of the COVID vaccine


All three US-approved COVID vaccines (from Pfizer, Moderna, and Johnson & Johnson) can have quite a few side effects, which doctors say just mean your body is having a strong immune response. Of course, that doesn’t make them any less uncomfortable. You probably know that you can expect a sore arm or even a rash; A headache; fatigue; and maybe fever and chills. But recently, some people have reported a strange side effect of the vaccine that confuses even doctors. To learn more about this rare side effect that could show up in your mouth, read on, and to see which side effect is good news, see This Side Effect Indicates a “Very Strong” Vaccine Response, Doctor Says.

Young woman is looking at her tongue in the mirror
iStock

Recently, people have reported experiencing an intense metallic taste in their mouth after receiving the COVID vaccine. The taste is “like having nickels in your mouth,” said a South Carolina patient named John howard he told NBC News. “It’s certainly not debilitating or anything like that, but I hope it goes away. I’d like my coffee to taste normal.”

Howard is not alone in reporting such an experience; Doctors have confirmed that they are also seeing it arise. Infectious Disease Expert and Director of the Vanderbilt Vaccine Research Program at Vanderbilt University, Buddy creech, MD, told NBC News that he has seen some people report the unpleasant taste after the COVID vaccine. AND Tania Mucci-Elliott, MD, a clinical instructor for infectious diseases and internal medicine at NYU Langone, said she has seen a handful of cases of metallic taste after the vaccine, but, she told Popsugar, “it appears to be rare.”

Older white man looking at camera and sticking his tongue out
Shutterstock

“The metallic taste is interesting because we don’t really know the biological basis,” Nancy rawson, PhD, vice president of the Monell Chemical Senses Center in Philadelphia, told NBC News. “There is no metallic taste receptor.”

John A. Sellick, Jr.However, DO, a professor of medicine in the Division of Infectious Diseases at the University at Buffalo-SUNY, ventured a conjecture. “I suspect it is part of a ‘vagal’ response, the same one that produces sweating, flushing and dizziness before an injection. [or] procedure, “he told Popsugar.

To see which side effect you are most likely to have with Pfizer injection, check out The One Side Effect That Is Much More Common With Pfizer, Data Shows.

Teen boy being vaccinated
iStock

Although rare, developing a metallic taste as a side effect of a treatment is not completely unheard of, according to NBC News. They report that it has appeared with other vaccines, antibiotics and painkillers.

While it may sound strange, Creech notes that the metallic taste is not a side effect to worry about. It does not “indicate anything that would prevent getting the second dose of the vaccine,” he said.

But if you’re concerned, Mucci-Elliott told Popsguar that “there’s nothing wrong with reaching out to your doctor and letting him know.”

To see if you are more susceptible to an intense response to the vaccine, see This Is Why Half of People Get Side Effects from Stronger Vaccines, Says the CDC.

A young nurse gives a middle-aged man a COVID vaccine on his arm.
iStock

According to NBC News and Popsugar, those who experienced the metallic taste after vaccination said it appeared minutes after their first dose. Unlike other COVID vaccine side effects that sometimes take hours to show up, it seems that if you don’t experience the taste right away, it is unlikely to show up.

And to get more COVID news delivered right to your inbox, sign up for our daily newsletter.

Man who does not eat upset because he lost his sense of taste
iStock

A man who spoke to NBC News, Paul Wartenberg from Florida, said the metallic taste persisted for several hours after his vaccination, but eventually dissipated after dinner. Howard said he tried to get rid of the taste with coffee and then mouthwash, but it didn’t go away for days. Dave bischel from California told NBC News that the flavor stuck with him for a few days, too. Creech and Mucci-Elliott also said that the patients they saw dealt primarily with the metallic taste for several days.

But Sellick noted that if you experience this symptom within days of your COVID vaccination, it may be due to a COVID infection rather than a side effect. “If it occurs days later, especially if it is combined with loss of smell, it is a pretty strong sign of SARS-CoV-2 infection,” he told Popsugar.

But if you’re actually dealing with a metallic taste in your mouth as a side effect of the COVID vaccine, Rawson suggests drinking plenty of water to help return your saliva to its “optimal composition for flushing things out of your mouth.”

And if you don’t have a strong reaction to your vaccine, check out Here’s What It Means If You Don’t Have Side Effects From The Vaccine, Doctors Say.

Source link